Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Need your Tips for Managing Diarrhea

Tips for Managing Diarrhea— What has worked, what hasn't? Any secret tips?

Thank you! This will help us with our new content we are writing.


Comments

  • moonflwr912
    moonflwr912 Member Posts: 5,937
    edited July 2019

    I wish who ever has this side effect big hugs, and the knowledge that this, too, shall pass. Too slowly, but it will. I went to diapers for everyday. Cried when I did, but saved me time, laundry, and embarrasment. Kept a change of clothes in the car. Carried them in a small zippered bag, along with portable wipes, and Aquaphore. Baby wipes are cheaper, more portable and work just fine.

    For times I couldnt, just couldnt, have Diarrhea, such as a wedding, or a flight, I used Lomotil. (Diphenoxylate with atropine) It works, but when you stop taking it, its rough. It also has many interactions with other meds.

    And, btw, make sure you use Aquaphore after the 2nd episode in a day, and every episode thereafter. It works to keep your skin protected from the feces. The most portable version is the one meant for lips. Just be sure not to get a menthol flavored.... ask me how I know that! LOL

    Good luck, and much love.

  • vlnrph
    vlnrph Member Posts: 480
    edited July 2019

    Another Wisconite here with my special weapon against this well known side effect of Verzenio. For me, the suggested non-prescription Imodium=generic name loperamide worked too well: everything stopped up and then there were terrible abdominal cramps, etc as it wore off. I did go for a dose reduction also.

    By taking two FiberCon or the much less expensive calcium polycarbophil daily, I get absorption of excess fluid which remains in the gastrointestinal tract so bulks up the stool without creating constipation. Curiously, it is stocked with laxative agents. Look near the Metamucil canisters.

    Like Monica above, I laid in a supply of disposable underwear. The ones I found on line are designed for fecal, not urinary incontinence, but only come in one size! I put them on after getting thru airport security...

  • mom2bunky
    mom2bunky Member Posts: 54
    edited August 2019

    I realize that side effect diarrhea is completely different from standard, and I apologize if this sounds flippant. But I remember when my son was a baby and would get that explosive diarrhea that children get, the doctors were all about BRAT. Bananas, Rice, Applesauce, and Toast. They're supposedly binding. It helped a lot, and might be worth a try.

  • pajim
    pajim Member Posts: 930
    edited August 2019

    Aah, Verzenio. When I started it, the pharmacy told me to take two Immodium as soon as the diarrhea started and one every 12 hours thereafter.

    That, simply, was a disaster. Maybe it works for some people but not for me. There was war in my intestines. The cramping, the pain, ay yi yi. I tried to be Switzerland but it wan't working.

    What helped me was to decide that "normal stools" was not the goal. The goal was to avoid "i have to go to the bathroom right now or else". So I took Immodium in small doses as needed and dealt with generally loose stools. When they got too loose I took another 1/2 Immodium.

    Your results will vary. I think how much to medicate this particular side-effect is highly individually variable.

  • BellasMomToo
    BellasMomToo Member Posts: 93
    edited August 2019

    I, too, wore adult diapers on my bad days. Fortunately, I never had an accident, but wore them just in case. Imodium helped, but I had to be careful not to take too much Imodium for fear of getting constipated because I had diverticulosis (pockets in my colon). Then the anti-nausea drugs would make me constipated. So it was quite the balancing act -- some days diarrhea other days constipation.

    "Gas X" helped ease the explosiveness of explosive "D", as well as eased gas pains.

  • specialk
    specialk Member Posts: 9,211
    edited August 2019

    I had 10 days of Big D after each TCH chemo. Not terrible, but bad enough to not leave the house unless I had to. Second 10 days before next infusion were normal. Normal is a comparative thing as I already had IBS-D prior to breast cancer diagnosis thanks to a Nissen surgery many years earlier for severe reflux. Pretty much nothing constipates me - not anesthesia, pain meds, chemo. I have since learned that I have the genetic variant for celiac, so I have altered my diet and there has been improvement. Interestingly, I seem to also be better now that I am off anti-hormonals. I did not really use any meds, just let things run their course but monitored how I was feeling, drank a lot so I did not become dehydrated, ate BRAT foods, avoided anything high fiber, and carbonated beverages or things with caffeine. DO NOT WEAR WHITE JEANS, like moon above, ask me how I know...lol!

  • mustlovepoodles
    mustlovepoodles Member Posts: 1,248
    edited August 2019

    I had bad diarrhea from the very first chemo and nothing would touch it. Eight or nine watery explosive stools a day. I was a community health nurse, so I was in my car driving long distances every day. I knew where every McDonald's and QuickTrip station is in North Georgia. had a few close calls on the road, so I always carried extra clothes, just in case. At home, I actually did have some accidents, sometimes waking in the morning to find poo in the bed. Yuck! Finally, I went to a GI specialist and had a colonoscopy. Everything was clear, so he put me on a very old cholesterol drug called Welchol. The main side effect is severe constipation, which is why they don't use it for cholesterol anymore! However, it was perfect for my situation. I went from having multiple watery stools (and torn up butt!) to having 1-2 merely soft, almost normal stools every day.

    Chemo really messed up my colon and left it very irritable. It took about 8 months on the Welchol to get things normalized. I still have a tendency toward diarrhea 4 years later, but not nearly on the same scale at it was.

  • cse70
    cse70 Member Posts: 6
    edited August 2019

    Two pieces of advice:

    Keep a diary. Even if the first episode of diarrhea surprises you after your first chemo treatment, you will be able to plan for the next ones. I was fortunate enough to take off work on my “Big D” days!


    Use disposable diapers. It won’t last forever and soon you will be back to normal!

    Hang in there! You can do this!


  • pajim
    pajim Member Posts: 930
    edited August 2019

    Mods, if you're writing about this can you please include a warning. If someone is having a lot of diarrhea and is having trouble eating or particularly drinking, or if they're getting dizzy, call the MO office immediately. Dehydration is nothing to mess around with.

    [I know because I lost 25 pounds in 5 days -- it was over a weekend and took us a few days to figure out what was happening. Should have yelled for help two days before I actually did]

  • moderators
    moderators Posts: 7,693
    edited August 2019

    Thanks pajim -- our writers will review this whole thread, and will surely take into account your advice -- thanks for that!

  • WC3
    WC3 Member Posts: 658
    edited August 2019

    Maybe I just lucked out but I didn't have much. It would just come on suddenly when I did.

    But what helped to reduce the amount I had was to keep my portion size small. I snacked more than ate large meals, I fasted the three days I had the dexamethasone, and I couldn't eat much in general. If I had to be pre-emptive, I would take Imodium.

    Also, I discovered I could not eat Swanson's chicken broth. Any other brand was fine but Swanson's would give me cramps and diarrhea literally within seconds of eating it. It literally would go right through me. "How is that even possible?" You might ask. Apparently the two ends of the GI tract communicate.

    I don't know what my body has against Swanson's but Sprouts is superior in my opinion anyway.

  • lyzzysmom
    lyzzysmom Member Posts: 285
    edited August 2019

    I have been subject to sudden explosive diarrhea since having my gall bladder out a couple of years ago. It has improved slowly but I always avoid coffee and watch what I eat if I am going to be away for home for a while. If I am going to be out and about for a long time i take a swig of Imodium and that really helps.

  • kdrake1007
    kdrake1007 Member Posts: 55
    edited August 2019

    After surgery and during chemo, constipation was my problem. But with Verzenio, oh boy! The only other thing I would add to the suggestions already made is to keep a food diary to track your really bad episodes. I’ve found that coffee is a big NO for me. It causes severe cramping and multiple episodes of diarrhea for a day after I drink it. Tea and other drinks with caffeine (don’t drink any soda so I can’t include) don’t cause the same reaction. Salad also often causes problems. I’ve pretty much learned to manage it and do not wear adult diapers, even when flying. I always have Imodium with me and will take before really big events, like my daughter’s wedding. I als take a FiberCon tablet daily.

  • roseo
    roseo Member Posts: 15
    edited March 2020

    Would like to second the use of a small amount of fiber to absorb excess fluid.

  • jerryroszel
    jerryroszel Member Posts: 1
    edited July 2021

    I am on Verzenio and Letozole. I take a probiotic and an Imodium with my morning dose. You want to have something in your stomach. I usually eat a piece of peanut butter toast or yogurt and fruit. It has helped me control the diarrhea.

  • moderators
    moderators Posts: 7,693
    edited July 2021

    Thanks so much for that helpful bit of advice, jerryroszel!